Alert archive / Oklahoma / Flash Flood Warnings in 2010

Flash Flood Warning 38, NWS Tulsa, OK

July 8, 20104 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jul 8, 2010, 3:36 PM CDT for 4 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2010, 3:36 PM CDT (20:36 UTC)
Expired
Jul 8, 2010, 7:30 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, OK, Mayes County, OK, Muskogee County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 33 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WGUS54 KTSA 082036
FFWTSA
OKC021-097-101-145-090030-
/O.NEW.KTSA.FF.W.0038.100708T2036Z-100709T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
336 PM CDT THU JUL 8 2010

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHWESTERN MAYES COUNTY IN NORTHEAST OKLAHOMA
  EASTERN WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE AREA OF HEAVY RAIN ACROSS MUCH OF CENTRAL AND EASTERN      
  WAGONER COUNTY. THE RAIN AREA WAS MOVING SLOWLY EAST.              
  RADAR INDICATES THAT OVER 2 INCHES OF RAIN HAS ALREADY FALLEN
  JUST WEST OF OKAY IN SOUTHEAST WAGONER COUNTY.  ANOTHER 2 OR 3
  INCHES WILL BE POSSIBLE THROUGH 730 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...OKAY...PEGGS...HULBERT AND FORT GIBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3593 9499 3573 9528 3583 9564 3608 9550
      3608 9544 3609 9544 3616 9501

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:47 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
247 PM CDT THU JUL 8 2010

.DISCUSSION...

CONTINUED SHORT TERM FLOOD THREAT IS THE PRIMARY CONCERN FOR THIS
FORECAST PACKAGE. TROPICAL AIRMASS REMAINS ATOP EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...WITH PRECIPITABLE WATER VALUES CONTINUING
TO BE IN EXCESS OF 2 INCHES /PER MODEL ANALYSES AND 12Z RAOB
SUITE/. CURRENT 88D MOSAIC SHOWS A WIDESPREAD AREA OF
SHOWERS/SCATTERED STORMS EXTENDING FROM NEAR THE ABILENE AREA IN
TEXAS NORTHEASTWARD THROUGH SOUTH CENTRAL OKLAHOMA AND INTO EAST
CENTRAL OKLAHOMA...WITH MORE SCATTERED DEVELOPMENT TO THE
NORTHWEST OF THIS LINE. THESE ARE LARGELY ALONG THE AXIS OF
MAXIMUM PRECIPITABLE WATER AND ALONG A PREFRONTAL TROUGH. MOVEMENT
HAS BEEN LARGELY PARALLEL TO THE LINE...AND THEREFORE...TRAINING
OF STORMS HAS AND IS LIKELY TO CONTINUE TO OCCUR...LEADING TO
NARROW CORRIDORS OF HIGH PRECIPITATION AMOUNTS. RAINFALL RATES IN
THE DEEPEST CORES HAVE BEEN IN THE 1 TO 2 INCH PER HOUR
RANGE...WITH ISOLATED LOCATIONS SEEING 3 INCH PER HOUR RATES. THE
HIGHEST IMPACT AREA DURING THE REMAINDER OF THE AFTERNOON AND
THROUGH THE OVERNIGHT WILL BE ALONG AND SOUTH OF THE INTERSTATE 44
CORRIDOR...ALTHOUGH ISOLATED FLOODING COULD STILL OCCUR ACROSS THE
REMAINDER OF NORTHEAST OKLAHOMA ESPECIALLY SINCE THAT AREA HAS
SEEN A LOT OF RAIN DURING THE LAST SEVERAL DAYS. WILL GO AHEAD AND
LEAVE ALL COUNTIES IN THE FLOOD WATCHING...ALTHOUGH THE EVENING
OR MID SHIFT MAY BE ABLE TO BEGIN TRIMMING THE NORTHWEST EDGE OF
THE WATCH LATER TODAY OR TONIGHT.

OVERNIGHT LOW TEMPERATURES WILL BE A LITTLE TRICKY TONIGHT WITH
SLIGHTLY COOLER AND DRIER AIR EXPECTED TO SINK TOWARD NORTHEAST
OKLAHOMA TOWARD MORNING. STILL THINK THAT MOST OF THE AREA WILL
SEE LOWS ABOVE THE GUIDANCE VALUES...ESPECIALLY WITH DEW POINTS
RUNNING IN THE LOW TO MID 70S AREAWIDE. THE BARTLESVILLE AREA WILL
BE THE MOST LIKELY TO SEE TEMPERATURES DROP BELOW 70 TONIGHT...AND
THAT WILL HINGE ON HOW QUICKLY THINGS CAN DRY OUT.

THE PRECIP CHANCES WILL CONTINUE TO BE SHUNTED TO THE SOUTH
TOMORROW AND INTO THE WEEKEND...WITH SOUTHEAST OKLAHOMA MOST
LIKELY TO SEE CONTINUED RAINFALL. AFTERNOON TEMPERATURES WILL WARM
TO SEASONAL LEVELS OVER THE WEEKEND.

STORM CHANCES WILL INCREASE AGAIN AS A DISTURBANCE APPROACHES FROM
THE NORTH. THIS SHOULD NOT HAVE THE TROPICAL MOISTURE TO WORK
WITH...AND THEREFORE...WILL NOT HAVE AS GREAT A FLOODING
POTENTIAL. TEMPERATURES NEXT WEEK WILL REMAIN AT SEASONAL
LEVELS...BUT DO NOT THINK THAT HIGHS WILL WARM AS MUCH AS THE MEX
GUIDANCE SHOWS DUE TO THE SATURATED GROUNDS FROM THIS PROLONGED
RAIN EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  84  70  91 /  80  60  20  10
FSM   76  83  71  91 /  80  80  30  20
MLC   75  83  69  90 /  90  70  30  20
BVO   69  85  66  89 /  60  50  10  10
FYV   71  80  64  85 /  90  70  30  20
BYV   71  79  64  86 /  90  70  20  10
MKO   73  81  69  89 /  90  80  20  20
MIO   72  85  66  89 /  80  50  20  10
F10   72  81  69  89 /  90  70  20  20
HHW   74  85  71  91 /  70  70  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 4 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 4 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....22
Hazardous weather outlook, Jul 8, 1:13 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT THU JUL 8 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU JUL 8 2010

...HEAVY RAINFALL LIKELY THROUGH FRIDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS...
		HIGHEST THREAT SOUTH OF INTERSTATE 44.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS...
		HIGHEST THREAT SOUTH OF INTERSTATE 44.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF INTERSTATE 44.

DISCUSSION...
A VERY MOIST TROPICAL AIRMASS REMAINS IN PLACE OVER THE ENTIRE AREA THIS
AFTERNOON...WITH A COLD FRONT PUSHING SOUTH THROUGH THE AREA. THIS WILL
CAUSE HEAVY RAINFALL WITH AN ELEVATED FLASH FLOOD THREAT THROUGH THIS
EVENING...PARTICULARLY IN AREAS SOUTH OF INTERSTATE 44 WHERE WIDESPREAD
1 TO 3 INCH AMOUNTS ARE LIKELY...WITH SIGNIFICANTLY HIGHER TOTALS POSSIBLE
IN LOCALIZED AREAS. FARTHER NORTH...THE HEAVY RAIN WILL BE LESS WIDESPREAD...
HOWEVER ISOLATED AMOUNTS UP TO 3 INCHES CAN BE EXPECTED. AREAS THAT HAVE
RECEIVED HEAVY RAINFALL OVER THE PAST 48 HOURS WILL BE ESPECIALLY PRONE TO
FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED...HOWEVER EMERGENCY MANAGERS SHOULD CONTINUE
TO CLOSELY MONITOR ADDITIONAL FLOOD RELATED PRODUCTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE THROUGH
FRIDAY...WITH THE LOCATION OF THE HEAVIEST RAINFALL LIKELY SHIFTING MORE
INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. RIVER FLOODING WILL BE
POSSIBLE AS WELL.

RAIN AND THUNDERSTORM CHANCES WILL LESSEN SOME OVER THE WEEKEND BEFORE
INCREASING AGAIN EARLY NEXT WEEK AS ANOTHER FRONTAL BOUNDARY MOVES
INTO THE AREA FROM THE NORTH. TEMPERATURES WILL RETURN TO MORE
SEASONABLE LEVELS BY THE MIDDLE OF NEXT WEEK...WITH AFTERNOON HEAT
INDICES POSSIBLY EXCEEDING 100 DEGREES BY WEDNESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO CLOSELY MONITOR ADDITIONAL FLOOD
RELATED PRODUCTS INTO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 8, 2:40 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
240 PM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      SUMMERS                 35.98N 94.49W
07/08/2010                   WASHINGTON         AR   POST OFFICE

            WATER OVER RURAL ROADS OUTSIDE OF SUMMERS. MAIL CARRIER
            COULD NOT DELIVER MAIL TO SOME AREAS.

&&

SAA

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:25 PM CDTSpecial Weather StatementTSAMcIntosh50 min
Jul 7, 10:28 PM CDTAreal Flood AdvisoryTSAMcIntosh, Muskogee, Wagoner2 hr
Jul 8, 12:54 AM CDTAreal Flood AdvisoryTSACherokee, Muskogee, Wagoner111 min
Jul 8, 2:46 AM CDTAreal Flood AdvisoryTSACreek, Tulsa119 min
Jul 8, 4:36 AM CDTAreal Flood AdvisoryTSACreek, Tulsa114 min
Jul 8, 12:26 PM CDTFlash Flood WarningTSAAdair4 hr
Jul 8, 12:50 PM CDTFlash Flood WarningTSAHaskell, Muskogee, Sequoyah4 hr
Jul 8, 1:27 PM CDTFlash Flood WarningTSAHaskell, Latimer, Pittsburg3 hr
Jul 8, 2:45 PM CDTFlash Flood WarningTSACherokee, Muskogee117 min
Jul 8, 2:55 PM CDTFlash Flood WarningTSAMcIntosh, Muskogee, Okfuskee, Okmulgee, Wagoner3 hr
Jul 8, 3:09 PM CDTFlash Flood WarningTSACreek, Muskogee, Osage, Rogers, Tulsa, Wagoner4 hr
Jul 8, 3:27 PM CDTFlash Flood WarningTSAAdair88 min
Jul 8, 4:21 PM CDTSpecial Weather StatementTSATulsa69 min
Jul 8, 4:30 PM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Jul 8, 4:39 PM CDTFlash Flood WarningTSACherokee, Delaware, Mayes3 hr
Jul 8, 5:39 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Ottawa, Rogers3 hr
Jul 8, 6:07 PM CDTAreal Flood AdvisoryTSAChoctaw2 hr
Jul 8, 6:39 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee, Washington2 hr

Nearby

Flash Flood Warnings in Oklahoma, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.